×

zbMATH — the first resource for mathematics

Krylov deferred correction accelerated method of lines transpose for parabolic problems. (English) Zbl 1134.65064
Summary: A new class of numerical methods for the accurate and efficient solution of parabolic partial differential equations is presented. Unlike the traditional method of lines (MoL), the new Krylov deferred correction (KDC) accelerated method of lines transpose (MoL\(^{\text T})\) first discretizes the temporal direction using Gaussian type nodes and spectral integration, and symbolically applies low-order time marching schemes to form a preconditioned elliptic system, which is then solved iteratively using Newton-Krylov techniques such as Newton-GMRES or Newton-BiCGStab method. Each function evaluation in the Newton-Krylov method is simply one low-order time-stepping approximation of the error by solving a decoupled system using available fast elliptic equation solvers.
Preliminary numerical experiments show that the KDC accelerated MoL\(^{\text T}\) technique is unconditionally stable, can be spectrally accurate in both temporal and spatial directions, and allows optimal time-stepsizes in long-time simulations.

MSC:
65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
35K05 Heat equation
35K57 Reaction-diffusion equations
35Q55 NLS equations (nonlinear Schrödinger equations)
65H10 Numerical computation of solutions to systems of equations
65F35 Numerical computation of matrix norms, conditioning, scaling
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Software:
KELLEY
PDF BibTeX Cite
Full Text: DOI
References:
[1] Barrett, R., Templates for the solution of linear systems: building blocks for iterative methods, (1994), SIAM Philadelphia
[2] Barrio, R., On the A-stability of runge – kutta collocation methods based on orthogonal polynomials, SIAM J. numer. anal., 36, 4, 1291-1303, (1999) · Zbl 0942.65088
[3] Cheng, H.W., A wideband fast multipole method for the Helmholtz equation in three dimensions, J. comput. phys., 216, 1, 300-325, (2006) · Zbl 1093.65117
[4] Cheng, H.W.; Huang, J.F.; Leiterman, T.J., An adaptive fast solver for the modified Helmholtz equation in two dimensions, J. comput. phys., 211, 2, 616-637, (2006) · Zbl 1117.65161
[5] Dutt, S.; Greengard, L.; Rokhlin, V., Spectral deferred correction methods for ordinary differential equations, Bit, 40, 2, 241-266, (2000) · Zbl 0959.65084
[6] Ethridge, F.; Greengard, L., A new fast-multipole accelerated Poisson solver in two dimensions, SIAM J. sci. comput., 23, 3, 741-760, (2001) · Zbl 1002.65131
[7] Fann, G.I.; Harrison, R.J.; Beylkin, G.; Jia, J.; Hartman-Baker, R.; Shelton, W.A.; Sugiki, S., MADNESS applied to density functional theory in chemistry and nuclear physics, J. phys.: conf. ser., 78, (2007), 2018
[8] Greengard, L., Spectral integration and two-point boundary value problems, SIAM J. numer. anal., 28, 1071-1080, (1991) · Zbl 0731.65064
[9] Greengard, L.; Lee, J.Y., A direct adaptive Poisson solver of arbitrary order accuracy, J. comput. phys., 125, 2, 415-424, (1996) · Zbl 0851.65090
[10] Greengard, L.; Rokhlin, V., A new version of the fast multipole method for the Laplace equation in three dimensions, Acta numer, 6, 229-269, (1997) · Zbl 0889.65115
[11] Hairer, E.; Lubich, C.; Roche, M., The numerical solution of differential-algebraic systems by runge – kutta methods, (1989), Springer-Verlag · Zbl 0683.65050
[12] Hairer, E.; Lubich, C.; Wanner, G., Geometric numerical integration: structure-preserving algorithms for ordinary differential equations, (2002), Springer-Verlag · Zbl 0994.65135
[13] Hairer, E.; Wanner, G., Solving ordinary differential equations II, (1996), Springer · Zbl 0859.65067
[14] Huang, J.; Jia, J.; Minion, M., Accelerating the convergence of spectral deferred correction methods, J. comp. phys., 214, 2, 633-656, (2006) · Zbl 1094.65066
[15] Huang, J.; Jia, J.; Minion, M., Arbitrary order Krylov deferred correction methods for differential algebraic equations, J. comp. phys., 221, 2, 739-760, (2007) · Zbl 1110.65076
[16] Kelly, C.T., Solving nonlinear equations with newton’s method, (2003), SIAM · Zbl 1031.65069
[17] Kelly, C.T., Iterative methods for linear and nonlinear equations, (1995), SIAM
[18] Knoll, D.A.; Keyes, D.E., Jacobian-free newton – krylov methods: A survey of approaches and applications, J. comput. phys., 193, 357-397, (2004) · Zbl 1036.65045
[19] Layton, A.T.; Minion, M.L., Implications of the choice of quadrature nodes for Picard integral deferred corrections methods for ordinary differential equations, Bit, 45, 2, 341-373, (2005) · Zbl 1078.65552
[20] Lee, J.; Greengard, L., A fast adaptive numerical method for stiff two-point boundary value problems, SIAM J. sci. comput., 18, 2, 403-429, (1997) · Zbl 0882.65066
[21] Martinsson, P.G.; Rokhlin, V., A fast direct solver for boundary integral equations in two dimensions, J. comput. phys., 205, 1-23, (2005) · Zbl 1078.65112
[22] Pereyra, V., Iterated deferred correction for nonlinear boundary value problems, Numer. math., 11, 111-125, (1968) · Zbl 0176.15003
[23] Saad, Y.; Schultz, M.H., GMRES: a generalized minimal residual algorithm for solving non-symmetric linear systems, SIAM J. sci. stat. comput., 7, 856-869, (1986) · Zbl 0599.65018
[24] Schiesser, W.E., The numerical method of lines: integration of partial differential equations, (1991), Academic Press San Diego · Zbl 0763.65076
[25] L.N. Trefethen, Is Gauss Quadrature Better than Clenshaw-Curtis? SIAM Review, to appear. · Zbl 1141.65018
[26] L. Ying, G. Biros, D. Zorin, H. Langston, A new parallel kernel-independent fast multiple algorithm, in: Proceedings of SC03, 2003.
[27] P.E. Zadunaisky, A method for the estimation of errors propagated in the numerical solution of a system of ordinary differential equations, The Theory of Orbits in the Solar System and in Stellar Systems, in: Proceedings of International Astronomical Union, Symposium 25, 1964.
[28] Zadunaisky, P.E., On the estimation of errors propagated in the numerical integration of ordinary differential equations, Numer. math., 27, 21-40, (1976) · Zbl 0324.65035
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.